Wyoming, 2021High Wind in Wyoming, May 23, 2021
May 23, 2021 · NWS RIW · 3 events in 3 counties and zones
A passing cold front mixed down strong mid level wind and brought high wind to portions of Fremont county, Wyoming. The strongest wind occurred at Red Canyon in South Pass with a maximum wind gust of 86 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front mixed down strong mid level wind and brought high wind to portions of Fremont county, Wyoming. The strongest wind occurred at Red Canyon in South Pass with a maximum wind gust of 86 mph. Wind gusts over 60 mph were also recorded around Shoshoni and Lander, Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 23, 4:18 AM MST, 6 hours 52 minutes earlier.
Area forecast discussion, May 23, 4:18 AM MST, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
518 AM MDT Sun May 23 2021
.SHORT TERM...(Today through Monday)
Issued at 202 AM MDT Sun May 23 2021
The trough that has been sitting to the southwest of the area will
continue to impact the region through the first part of the term. As
the trough slowly begins to eject, the embedded jetstreak will
slowly surge into the region. As a result of the jetstreak surge,
surface winds will begin to increase. Hence the current wind
highlights. Still in agreement with earlier shift on the highlight
locations while considering potential upgrades across Natrona and
Johnson counties.
As the trough and associated low ejects out, drier air will advect
in and allow for the lower clouds to begin to filter out. However,
the western side of the Divide will continue to see a few showers
through the day tomorrow and lingering low clouds. The east side of
the Divide should stay mostly dry. Behind the departing trough quasi-
zonal flow sets up but models project a few small perturbations
working their way through the day Monday. This could continue to
keep PoP chances across the western mountains with the east side of
the Divide staying dry.
.LONG TERM...Monday night through Sunday
With troughing expected to remain over the area through much of the
period, active and unsettled will be the words to describe the
weather pattern. Another wave will move approach the area on Tuesday
and bring the chance of showers and thunderstorms, mainly to the
west. Some weak ridging may keep convection more isolated in areas
East of the Divide. And this brings us to Tuesday night, convection
will probably wane through the night, but a few showers may linger
through the night. However, we are hoping for a more optimistic
forecast for cloud cover, especially toward sunrise Wednesday
morning. The reason why is we will be having a full lunar eclipse,
which will become full toward sunrise and rather low in the sky. The
best place to see it in our area would be further south and east
though. Hopefully, it will clear out. A lot depends on the movement
of an upper level low. The models do have a fast bias with them
though so we will have to watch it.
Wednesday looks like a rather active day as the low moves across the
northern portion of the state. As a result, this will be where the
most numerous showers and thunderstorms will be with lesser chances
further south. By Thursday, some shortwave ridging will try to build
into the state and bring a break from the storms. There is some
disagreement on this through, the European is slower and keeps some
convection mainly in eastern portions of the area. The GFS is more
progressive and has mainly dry conditions. For now, we split the
middle with mainly slight POPs across northern areas.
Mainly dry conditions are then expected from Thursday night through
most of Friday with warmer temperatures as well as the ridge passes
across the area. The respite will be brief though as another trough
and cold front approach the area for next weekend. There are still
some differences in exact timing and coverage of convection through.
We made few changes to continuity for now to wait for more model
consistency.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 517 AM MDT Sun May 23 2021
A rather complicated forecast is in store for the TAF period due to timing of
precipitation and any lowered ceilings with MVFR/IFR conditions. Expect MVFR/IFR
conditions over KJAC during the entire period due to low ceilings. For other
places, the best time for MVFR/IFR conditions is from the start of the period
until around 15Z. Overall, most locations can expect VCSH conditions at some
point during the period. Expect winds to pick up during the day tomorrow
with some locations from KRKS to KCPR having gusts from 35 to 40
knots during the day. The high winds look to linger for most of
the day across the area. In part because of this, do not expect
fog and lower visibility levels at the terminals.
&&
.FIRE WEATHER...
Unsettled weather will continue across the state today as moisture
continues to surge northward into the Cowboy State. The most
numerous showers and thunderstorms will continue to be in western
Wyoming where a wetting rain will be possible. Expect more scattered
activity further east. Strong to possibly high winds are likely from
eastern Sweetwater County northward through southern Johnson County.
Relative humidity should remain above critical levels, but may fall
to around 20 percent in the eastern counties. Mixing and smoke
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 2 PM MDT this afternoon for WYZ030.
High Wind Warning from 10 AM this morning to 8 PM MDT this
evening for WYZ019-020.
High Wind Warning from noon today to 8 PM MDT this evening for
WYZ011.
&&
SHORT TERM...Vorst
LONG TERM...Hattings
AVIATION...Clayton
FIRE WEATHER...Hattings
Hazardous weather outlook, May 23, 1:07 AM MST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
207 AM MDT Sun May 23 2021
WYZ001>020-022>030-240815-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
207 AM MDT Sun May 23 2021
This Hazardous Weather Outlook is for portions of central
Wyoming, north central Wyoming, northwest Wyoming, south central
Wyoming, southwest Wyoming, and west central Wyoming.
.DAY ONE...Tonight
Patchy, dense fog possible overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday...Strong to high winds across the Wind Corridor beginning
Sunday morning and continuing until around sunset.
Monday...Gusty winds increase during the afternoon, but will not
be as strong as Sunday.
Tuesday through Thursday...Active pattern continues with isolated
showers and thunderstorms in the afternoon and evenings.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
In the hours before
Special weather statement, May 23, 7:44 AM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
844 AM MDT Sun May 23 2021
WYZ017-018-240200-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
844 AM MDT Sun May 23 2021
...Strong, gusty winds today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Strong winds with gusts 35 to 40 mph possible.
* WHERE...Wind River Basin and Lander Foothills.
* WHEN...Until 6 PM this evening.
WYZ003-004-006-240200-
Cody Foothills-North Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Ten Sleep, and Worland
844 AM MDT Sun May 23 2021
...Strong, gusty winds today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Strong winds with gusts 35 to 40 mph possible.
* WHERE...Bighorn Basin and Cody Foothills.
* WHEN...Until 8 PM this evening.
WYZ015-240200-
Wind River Mountains East-
844 AM MDT Sun May 23 2021
...Strong, gusty winds today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Strong winds with gusts up to 60 mph possible.
* WHERE...Red Canyon and South Pass.
* WHEN...Until 6 PM this evening.
* ADDITIONAL DETAILS...Strong winds mean a blow over risk for
light and high profile vehicles. Use caution if traveling over
South Pass this afternoon.
WYZ010-240200-
Northeast Johnson County-
Including the city of Buffalo
844 AM MDT Sun May 23 2021
...Strong, gusty winds today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Strong winds with gusts of 40 to 50 mph possible.
* WHERE...Northeast Johnson County.
* WHEN...Until 8 PM this evening.
High Wind, Lander Foothills
- When
- May 23, 11:10 AM MST to 12:53 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
High winds occurred in the Lander Foothills. The highest wind gust reported was 69 mph at the Lander airport.
High Wind, Wind River Mountains East
- When
- May 23, 12:06 PM MST to 7:48 PM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
High wind occurred around Red Canyon. The maximum wind gust reported was 86 mph.
High Wind, Wind River Basin
- When
- May 23, 12:15 PM MST
- Where
- Wind River Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A 63 mph wind gust was reported in Shoshoni, Wyoming.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Rip Current in Texas, May 23, 20211 death · 1 event
- Tornadoes and Hail in Colorado, May 23, 2021EF1 · 17 events
- Tornadoes and Hail in South Dakota, May 23, 2021EF1 · 13 events
- Damaging Winds in South Dakota, May 23, 202174 kt wind · 19 events
- Hail and Damaging Winds in Nebraska, May 23, 2021$13,000 · 2.75 in hail · 12 events
- Hail and Damaging Winds in Colorado, May 23, 20211.75 in hail · 11 events
- Hail and Damaging Wind in Nebraska, May 23, 20213 in hail · 9 events
- Frost and Freeze in Colorado, May 23 to 24, 20216 events
- High Wind in Colorado, May 23, 202152 kt wind · 4 events
- Damaging Winds in South Dakota, May 23, 202161 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956967, 956953, 956958.